Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 2, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 5, 2019, 1:37 PM CDT for Crawford County, Grant County, Wisconsin. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2019, 1:37 PM CDT (18:37 UTC)
- Expired
- May 5, 2019, 2:30 PM CDT
- In force
- 53 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Crawford County, WI, Grant County, WI
The radar
The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 1:50 PM CDT | HAIL 0.25 | Bridgeport, WI | QUARTER TO HALF-INCH HAIL AT THE BRIDGEPORT COUNTRY CLUB. HAIL COVERED THE GROUND. TIME ESTIMATED FROM RADAR. |
| May 5, 1:50 PM CDT | HAIL 0.7 | Bridgeport, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1813 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
088
WUUS53 KARX 051837
SVRARX
WIC023-043-051930-
/O.NEW.KARX.SV.W.0002.190505T1837Z-190505T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
137 PM CDT Sun May 5 2019
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northwestern Grant County in southwestern Wisconsin...
Southwestern Crawford County in southwestern Wisconsin...
* Until 230 PM CDT.
* At 137 PM CDT, a severe thunderstorm was located over Prairie Du
Chien, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Grant and southwestern Crawford Counties, including
the following locations... Bridgeport, Wauzeka, Mount Hope,
Wyalusing State Park, Werley, Mount Ida and Millville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4297 9115 4301 9116 4307 9117 4312 9069
4289 9068
TIME...MOT...LOC 1837Z 270DEG 20KT 4301 9110
HAIL...1.00IN
WIND...<50MPH
$$
Lee4 follow-up statements
896 WWUS53 KARX 051850 SVSARX Severe Weather Statement National Weather Service La Crosse WI 150 PM CDT Sun May 5 2019 WIC023-043-051930- /O.CON.KARX.SV.W.0002.000000T0000Z-190505T1930Z/ Grant WI-Crawford WI- 150 PM CDT Sun May 5 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR NORTHWESTERN GRANT AND SOUTH CENTRAL CRAWFORD COUNTIES... At 149 PM CDT, a severe thunderstorm was located 7 miles east of Prairie Du Chien, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Bridgeport, Wauzeka, Mount Ida, Mount Hope, Patch Grove, Millville, Woodman, Werley and County Roads K And T. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4297 9110 4305 9110 4312 9069 4289 9068 TIME...MOT...LOC 1849Z 270DEG 20KT 4301 9101 HAIL...1.00IN WIND...<50MPH $$ Lee
213
WWUS53 KARX 051906
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
206 PM CDT Sun May 5 2019
WIC023-051914-
/O.CAN.KARX.SV.W.0002.000000T0000Z-190505T1930Z/
Crawford WI-
206 PM CDT Sun May 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CRAWFORD COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4296 9104 4300 9104 4303 9098 4305 9095
4310 9069 4289 9068
TIME...MOT...LOC 1904Z 270DEG 20KT 4299 9089
$$
WIC043-051930-
/O.CON.KARX.SV.W.0002.000000T0000Z-190505T1930Z/
Grant WI-
206 PM CDT Sun May 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHWESTERN GRANT COUNTY...
At 204 PM CDT, a severe thunderstorm was located 7 miles north of
Bloomington, or 12 miles east of Prairie Du Chien, moving east at 25
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Mount Ida, Mount Hope, Patch Grove, Millville, Werley and County
Roads K And T.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4296 9104 4300 9104 4303 9098 4305 9095
4310 9069 4289 9068
TIME...MOT...LOC 1904Z 270DEG 20KT 4299 9089
HAIL...1.00IN
WIND...<50MPH
$$
Lee321 WWUS53 KARX 051919 SVSARX Severe Weather Statement National Weather Service La Crosse WI 219 PM CDT Sun May 5 2019 WIC043-051930- /O.CON.KARX.SV.W.0002.000000T0000Z-190505T1930Z/ Grant WI- 219 PM CDT Sun May 5 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR NORTH CENTRAL GRANT COUNTY... At 216 PM CDT, a severe thunderstorm was located 7 miles west of Fennimore, or 10 miles northwest of Lancaster, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Mount Ida, Mount Hope, Werley and County Roads K And T. This storm has shown signs of weakening in the past 15 minutes, but remains capable of producing hail. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4295 9090 4303 9089 4307 9069 4289 9068 TIME...MOT...LOC 1916Z 270DEG 20KT 4299 9080 HAIL...1.00IN WIND...<50MPH $$ Lee
451
WWUS53 KARX 051926
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
226 PM CDT Sun May 5 2019
WIC043-051935-
/O.EXP.KARX.SV.W.0002.000000T0000Z-190505T1930Z/
Grant WI-
226 PM CDT Sun May 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GRANT COUNTY
WILL EXPIRE AT 230 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4295 9090 4303 9089 4307 9069 4289 9068
TIME...MOT...LOC 1925Z 270DEG 20KT 4299 9075
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 12:55 PM CDT, 42 minutes earlier.
Area forecast discussion, May 5, 12:55 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1255 PM CDT Sun May 5 2019 .SHORT TERM...(Today through Monday Night) Issued at 319 AM CDT Sun May 5 2019 GOES Water Vapor and IR loop this morning showing a trough dropping southeast across the Dakotas and northern MN. At the surface, a cold front extended from western Lake Superior through central MN, into southern SD. Scattered to broken band of altocumulus/isolated light rain showers was out ahead of this trough/front -pushing southeastward into northwestern WI into southern MN. Otherwise, our local forecast area was under mostly clear skies as of 3 am with temperatures in the 40s to lower 50s. The cold frontal boundary will continue to sink southeastward into the area today with NAM showing MUCAPE increasing into the 1000- 2000J/kg range by 4 pm, mainly south of I-90. Models show 0-3km bulk shear in the 20-30kt range, so scattered/mainly pulse-type non- severe thunderstorms expected. This is backed up by most convection- allowing models (CAMs)forecast reflectivity. Otherwise, plan on highs today mainly n the 60s with a few lower 70s across far northeast IA/southwest WI. Bulk of deeper convection/thunderstorm activity dies off soon after sunset this evening, but scattered showers likely to continue through the overnight hours as mid-level trough/frontogenesis rotates through the area. Overnight lows are expected to bottom out in the upper 30s across north central WI to near 50 across far northeast IA/southwest WI. Monday into Monday night will see a continued chance of showers confined mainly south of I-90 as another mid-level trough/F-gen swings east out of the Plains. Look for highs Monday in the middle 50s to near 60 with lows Monday night in the middle 30s to middle 40s. .LONG TERM...(Tuesday through Saturday) Issued at 319 AM CDT Sun May 5 2019 High pressure moving south out of Canada will keep Tuesday dry with mostly sunny skies. Highs look to be a bit cooler than normal with northeast/easterly flow. Plan on highs in the upper 50s to the lower 60s. GFS/ECMWF in good agreement in bringing an organized area of low pressure out of the Central Rockies into the Midwest/Great Lakes Region Wednesday through Thursday. This puts a large shield of cold rain across out area. Some of this rainfall could be heavy at times as well with a good draw of gulf moisture. Will have to keep an eye on this given elevated Mississippi River levels. Otherwise, chilly temperatures Wednesday and Thursday given clouds/rain with highs only in the 40s...maybe a few lower 50s. Friday looks dry but cool as highs pressure slides east across the region. Plan on highs only in the 50s. Look for shower chances to move back in for Saturday as northwest flow aloft brings a trough/surface low through the region. Otherwise, remaining cooler than normal with highs topping off in the upper 50s to lower 60s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1250 PM CDT Sun May 5 2019 Showers and scattered storms will be seen across northeast Iowa and southwest Wisconsin through this evening as shortwave moves east through Iowa. This precipitation will stay south of the TAF sites. Additional showers will develop this evening along a cold front. These showers may impact the TAF sites, but confidence was not high enough to include them in the forecast at this time. Both ceilings and visibilities will likely remain VFR at both KRST and KLSE through 06.18z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS/MEK LONG TERM...DAS AVIATION...Boyne
Hazardous weather outlook, May 5, 8:58 AM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 858 AM CDT Sun May 5 2019 IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-060915- Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau- La Crosse-Vernon-Crawford-Richland-Grant- 858 AM CDT Sun May 5 2019 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Flooding continues along portions of the Mississippi River. Thunderstorms are possible this afternoon and evening, mainly south of Interstate 90 where a few may become strong. The main threats are lightning, gusty winds, and possibly hail. However, widespread severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Flooding will continue along parts of the Mississippi River. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044- 060915- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams- 858 AM CDT Sun May 5 2019 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon and evening, mainly south of Interstate 90 where a few may become strong. The main threats are lightning, gusty winds, and possibly hail. However, widespread severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
In the hours before
Special weather statement, May 5, 1:24 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
124 PM CDT Sun May 5 2019
MNZ079-086>088-094-095-WIZ032>034-051930-
Wabasha-Olmsted-Dodge-Fillmore-Winona-Mower-Buffalo-Jackson-
Trempealeau-
124 PM CDT Sun May 5 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEAST MINNESOTA
INTO WESTERN WISCONSIN THROUGH 230 PM...
At 122 PM CDT, radar indicated thunderstorms were located along a
line extending from near Modena to near Brownsdale. Movement was
east at 45 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Rochester, Winona, Austin, Arcadia, Mondovi, Wabasha, Whitehall,
Preston, Alma, Buffalo, Stewartville, Goodview, St. Charles,
Plainview, Chatfield, Spring Valley, Eyota, Rushford, Osseo and
Lewiston.
If outdoors, seek safe shelter inside a building.
LAT...LON 4441 9210 4441 9208 4443 9208 4460 9189
4459 9092 4457 9092 4364 9196 4364 9300
TIME...MOT...LOC 1822Z 268DEG 38KT 4449 9189 4370 9283
LeeSpecial weather statement, May 5, 1:31 PM CDT, 6 minutes before
Special Weather Statement National Weather Service La Crosse WI 131 PM CDT Sun May 5 2019 IAZ030-WIZ054-061-051930- Clayton-Crawford-Grant- 131 PM CDT Sun May 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLAYTON...NORTHERN GRANT AND SOUTHWESTERN CRAWFORD COUNTIES... At 131 PM CDT, a strong thunderstorm was located over Prairie Du Chien, moving east at 30 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Prairie Du Chien, Fennimore, McGregor, Marquette, Bridgeport, Wauzeka, Mount Ida, Mount Hope, Millville, Woodman, Wyalusing State Park, Highway 61 And County T, Werley, County Roads K And T and Pikes Peak State Park. If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4297 9120 4306 9120 4311 9058 4294 9059 TIME...MOT...LOC 1831Z 268DEG 24KT 4302 9111 Lee
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 1:24 PM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 66 min |
| May 5, 1:31 PM CDT | Special Weather Statement | ARX | Grant | 59 min |
| May 5, 2:34 PM CDT | Special Weather Statement | ARX | Grant | 56 min |
| May 5, 2:46 PM CDT | Special Weather Statement | ARX | La Crosse | 59 min |
| May 5, 4:02 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 31 min |
| May 5, 5:42 PM CDT | Special Weather Statement | ARX | Crawford | 63 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.